Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 100, NWS Detroit, MI

August 15, 2003Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 15, 2003, 3:31 PM EDT for Monroe County, Michigan. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2003, 3:31 PM EDT (19:31 UTC)
Expired
Aug 15, 2003, 5:00 PM EDT
In force
89 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Monroe County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 15, 3:30 PM EDT, 1 minute before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT FRI AUG 15 2003

IN THE SHORT RANGE... THUNDERSTORMS EMBEDDED IN HIGHER CAPE/THETAE
AXIS ACROSS SOUTHERN LOWER MICHIGAN ARE LIKELY TO CONTINUE THROUGH
THE LATE AFTERNOON HOURS AND INTO THE EARLY EVENING.  HOWEVER...
GIVEN THAT THESE STORMS ARE LARGELY THERMODYNAMICALLY DRIVEN WOULD
EXPECT TO SEE A FAIRLY RAPID DIURNAL DECREASE THIS EVENING. AGAIN...
HIGH PWS...CAPE VALUES IN EXCESS OF 2KJ/KG... AND WEAK WIND FIELDS
ALOFT SUPPORT LOCALLY HEAVY DOWNPOURS DURING THIS TIME.

NEXT CONCERN IS MAJOR SHORTWAVE COMING OVER THE TOP OF THE RIDGE
TONIGHT AND SATURDAY. THERE IS A SIGNIFICANT AMOUNT OF INSTABILITY
IN PLACE ALL ACROSS THE LOWER GREAT LAKES IN ADVANCE OF THE FRONT...
AND THE DEGREE OF COVERAGE AND INTENSITY OF CONVECTION FOR SOUTHERN
LOWER DEPENDS LARGELY ON TIMING. IN SHORT... MODEL TRENDS HAVE BEEN
TO SPEED UP THE FRONTAL PASSAGE FOR SOUTHERN LOWER MICHIGAN
TOMORROW. THIS SEEMS ENTIRELY LIKELY GIVEN THE ORIENTATION OF THE
UPPER FLOW TO THE SURFACE BOUNDARY.  IN FACT... ETA MID TROPOSPHERIC
WINDS OF 50 KTS OVER THE BOUNDARY WILL HELP IN THAT REGARD. BOTH ETA
AND GFS ESSENTIALLY HAVE THE FRONT OUT OF THE STATE BY 18Z...
MINIMIZING OUR CHANCES OF BOTH THUNDERSTORMS AND SEVERE
THUNDERSTORMS. PLUS STORMS THAT DO DEVELOP SATURDAY AFTERNOON WILL
HAVE A STRONG AND FAST SOUTHERLY COMPONENT TO THEM AND LIKELY
QUICKLY EXIT THE AREA.  IN ESSENCE... WILL KEEP CHANCE POPS GOING
TOMORROW MOST AREAS (MORNING NORTH... AFTERNOON SOUTH)... BUT KEEP
THEM ON THE LIGHT SIDE. MODEL TEMPS PRETTY MUCH ACCEPTED ALTHOUGH
HAVE JACKED DEW POINTS UP TONIGHT AND SATURDAY JUST A TAD.

FOR MEDIUM RANGE FORECAST... HAVE OPTED TO PUT CHANCE OF
THUNDERSTORMS INTO LATE WEDNESDAY/WEDNESDAY NIGHT TIME FRAME IN
RESPONSE TO NEXT WAVE AS FORECAST BY LATEST GFS. OTHERWISE NO
SERIOUS CHANGES TO THE GOING FORECAST EXCEPT TO BUMP TEMPS A TAD.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 5:30 AM EDT, 10 hours 1 minute before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
530 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ANYTIME TODAY ACROSS ALL OF
SOUTHEAST MICHIGAN. HOWEVER...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. ANY THUNDERSTORM THAT FORMS TODAY WILL MOVE TO THE
EAST OR SOUTHEAST AROUND 15 MPH. THE STORMS WILL HAVE THE POTENTIAL
TO PRODUCE WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL. THE
THUNDERSTORMS WILL MOVE SLOWLY...SO LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE. THE THUNDERSTORMS WILL END BY THIS EVENING AS A WEAK
TROUGH OF LOW PRESSURE MOVES EAST OF MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY. SOME OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT
OF THUNDERSTORMS AND SEVERE WEATHER WILL END AS A COLD FRONT MOVES
SOUTH OF MICHIGAN BY LATE SATURDAY AFTERNOON.

THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST
MICHIGAN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

RBP

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.